Puerto Rico, 2011

Flash Flooding and Heavy Rain in Puerto Rico, May 17, 2011

May 17, 2011 · NWS SJU · 3 events in 2 counties and zones

Heavy Rain occurred mainly across the eastern half of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Heavy Rain occurred mainly across the eastern half of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 17, 5:43 AM AST, 3 hours 17 minutes earlier.

Area forecast discussion, May 17, 5:43 AM AST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
543 AM AST TUE MAY 17 2011

.SYNOPSIS...A MID TO UPPER LEVEL TROUGH WILL REMAIN LOCATED TO
THE WEST THROUGH NORTHWEST OF THE LOCAL AREA THROUGH TONIGHT OR
EARLY WEDNESDAY...MAINTAINING GENERALLY FAVORABLE DYNAMICS TO AID
IN CONVECTIVE DEVELOPMENT. FOR LATER WEDNESDAY AND THURSDAY
THROUGH SATURDAY...A MID LEVEL RIDGE WILL BUILD SLOWLY TOWARD AND
THEN INTO THE LOCAL AREA FROM THE EAST AND SOUTHEAST...RESULTING
IN A SOMEWHAT LESS UNSETTLED WEATHER PATTERN LOCALLY...ALBEIT
WITH UPPER LEVEL WESTERLIES STILL ACROSS THE FA.

&&

.DISCUSSION...HAVE HAD A FAIRLY BUSY OVERNIGHT...WITH SHOWERS AND
ISOLATED THUNDERSTORMS STILL AFFECTING THE SOUTHWEST AND SOUTHEAST
THROUGH NORTHEAST SECTIONS OF PUERTO RICO...CULEBRA AND VIEQUES...
AND EARLIER ACROSS THE NORTHERN U.S. VIRGIN ISLANDS. HAD SOME
FLOODING PROBLEMS EARLIER...SPECIFICALLY IN PATILLAS AND RIO MARIN
AND ALTHOUGH WE HAD A BRIEF BREAK IN ACTIVITY...AN ONGOING AND
EXPANDING NEW ROUND OF SHOWERS AND STORMS WITH HEAVY RAINFALL
WILL LIKELY MAKE THE NEXT FEW HOURS RATHER ACTIVE AND POTENTIALLY
DANGEROUS ACROSS SOME OF THESE AREAS.

ALTHOUGH THE MODELS DO INDICATE SOME DRYING AT LEAST CLIPPING THE
EASTERN PART OF THE FA THIS AFTERNOON...FEEL THIS WILL BE LIMITED
AND THAT A FAIRLY MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS
THE LOCAL AREA TODAY THROUGH WEDNESDAY AND WILL COMBINE WITH LOCAL
EFFECTS AND AFOREMENTIONED FAVORABLE MID TO UPPER LEVEL
CONDITIONS...TO PRODUCE A GOOD DEAL OF CLOUDINESS...SHOWERS AND A
FEW THUNDERSTORMS OVER PARTS OF THE LOCAL ISLANDS...BUT ESPECIALLY
OVER THE INTERIOR...NORTH AND WEST SECTIONS OF PUERTO RICO DURING
THE AFTERNOONS...IN A MAINLY SOUTHEAST STEERING FLOW. STILL
EXPECT PERIODS OF HEAVY RAINFALL AND AT LEAST SOME URBAN AND SMALL
STREAM FLOODING IN A FEW LOCATIONS...WITH LOCALIZED FLASH AND
RIVER FLOODING AGAIN POSSIBLE.

FOR WEDNESDAY NIGHT THROUGH SATURDAY...ALTHOUGH MID LEVEL RIDGE
WILL BE BUILDING ACROSS THE LOCAL AREA AND AIR MASS IS FORECAST
TO BECOME SLIGHTLY DRIER AND MORE STABLE OVERALL...FEEL THAT THE
GENERAL PATTERN WILL REMAIN RATHER UNSETTLED...WITH AT LEAST
DIURNALLY AND NOCTURNALLY INDUCED CONVECTION EACH DAY.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS MOST OF THE TAF
SITES THROUGH THE FORECAST PERIOD...WITH ONLY A FEW PERIODS OF
MVFR CONDS EXPECTED OVER TIST...TJMZ AND POSSIBLY TJPS IN PASSING
SHWRS/ISOLD TSTMS. AFTERNOON SHWR ACTIVITY AND MOUNTAIN
OBSCURATIONS ARE POSSIBLE ACROSS THE NORTHERN SLOPES OF PR FROM
17/17-21Z. MDCRS SOUNDING AT 17/08Z INDICATED MAINLY SLY WINDS AT
10 TO 20 KTS JUST ABOVE THE SFC TO 15 KFT.

&&

.MARINE...EXPECT WINDS OF 16 KNOTS OR LESS AND SEAS OF 5 FEET OR
LESS ACROSS THE REGIONAL WATERS THROUGH AT LEAST THURSDAY.
MARINERS SHOULD REMAIN ON THE LOOKOUT FOR SCATTERED TO NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS AND THEIR ASSOCIATED HAZARDOUS
WEATHER ACROSS PARTS OF THE LOCAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  75  88  76 /  40  20  30  30
STT  84  75  86  77 /  50  30  30  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

11/06
Hazardous weather outlook, May 17, 6:45 AM AST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
645 AM AST TUE MAY 17 2011

AMZ710>745-PRZ001>013-181045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
645 AM AST TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT PARTS OF THE
ISLANDS TODAY. AS A RESULT...EXPECT PERIODS OF HEAVY RAINFALL
AND AT LEAST SOME URBAN AND SMALL STREAM FLOODING IN A FEW
LOCATIONS...WITH LOCALIZED FLASH AND RIVER FLOODING AGAIN
POSSIBLE. STRONG GUSTY WINDS NEAR 35 MPH WILL ACCOMPANY THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SATURATED SOILS AND DEVELOPMENT OF SHOWERS AND ISOLATED
THUNDERSTORMS EACH AFTERNOON WILL KEEP THE LOCAL AREA PRONE TO
URBAN AND SMALL STREAM FLOODING AS WELL AS MUDSLIDES IN AREAS OF
STEEP TERRAIN THROUGH THE UPCOMING WEEKEND AND POSSIBLY INTO THE
EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY RAINFALL...FLOODING AND SIGNIFICANT WEATHER
HAZARDS WILL BE APPRECIATED OVER THE NEXT FEW DAYS.

AMZ715-725-VIZ001-002-181045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
645 AM AST TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT PARTS OF THE
ISLANDS TODAY. AS A RESULT...EXPECT PERIODS OF HEAVY RAINFALL
AND AT LEAST SOME FLOODING OF SMALL CREEKS AND GUTS...AND LOW
SPOTS IN A FEW LOCATIONS. STRONG GUSTY WINDS NEAR 35 MPH WILL
ACCOMPANY THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SATURATED SOILS WILL KEEP THE LOCAL AREA PRONE TO URBAN AND
MINOR FLOODING OF GUTS AND STREAMS DURING THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY RAINFALL...FLOODING AND SIGNIFICANT WEATHER
HAZARDS WILL BE APPRECIATED OVER THE NEXT FEW DAYS.

In the hours before

Special weather statement, May 17, 6:53 AM AST, 2 hours 7 minutes before
PRC037-049-053-147-171245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
653 AM AST TUE MAY 17 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 845 AM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES

IN PUERTO RICO
     CEIBA...FAJARDO...CULEBRA AND VIEQUES

AT 648 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM VERY NEAR THE WEST END OF VIEQUES...OR ABOUT 13
MILES SOUTHEAST OF CEIBA...MOVING NORTHEAST AT 10 MPH. THIS
THUNDERSTORM WILL LIKELY CONTAIN STRONG AND GUSTY WINDS UP TO 40
MPH...FREQUENT LIGHTNING...TORRENTIAL RAINFALL AND SOME FLOODING.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY
ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD
WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, May 17, 7:04 AM AST, 1 hour 56 minutes before
PRC037-049-053-147-171245-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
653 AM AST MARTES 17 DE MAYO DE 2011

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LA 8:45 AM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS EN
PUERTO RICO

     CEIBA...FAJARDO...CULEBRA Y VIEQUES.

A LAS 6:48 AM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTO UNA TRONADA FUERTE CERCA DEL OESTE DE VIEQUES O
COMO A 13 MILLAS AL SURESTE DE CEIBA...MOVIENDOSE AL NORESTE A 10
MPH. ESTA TRONADA PUDIERA CONTENER VIENTOS FUERTES EN RAFAGAS HASTA
DE 40 MPH...RAYOS FRECUENTES...LLUVIA TORRENCIAL Y ALGUNAS
INUNDACIONES.

LAS LLUVIAS FUERTES PUDIERAN INUNDAR AREAS BAJAS COMO BADENES Y
AREAS DEBAJO DE LOS PUENTES. EVITE UTILIZAR AREAS BAJAS Y NO INTENTE
CRUZAR CARRETERAS INUNDADAS YA QUE PUDIERA SER ARRASTRADO POR LA
CORRIENTE DEL AGUA. LOS NIVELES DE AGUA DE RIACHUELOS Y RIOS
PUDIERAN AUMENTAR...POR LO TANTO...MUEVASE A TERRENO MAS ALTO DE SER
AMENAZADO POR LAS AGUAS CRECIDAS.

RAYOS INTENSOS SE HAN REPORTADO CON ESTA TORMENTA. SI SE ENCUENTRA
EN EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO ARBOLES.
MUEVASE AL INTERIOR DE UN EDIFICIO SI ES POSIBLE. CUANDO SE
ENCUENTRE EN EL INTERIOR...MANTENGASE LEJOS DE LAS VENTANAS Y
PUERTAS Y EVITE UTILIZAR TELEFONOS A MENOS QUE SEA PARA EMERGENCIAS.

The radar

The San Juan radar (TJUA), 41 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Naguabo

When
May 17, 9:00 AM AST to 1:30 PM AST
Where
Naguabo County, 1.77 mi NE of Naguabo to 2.15 mi ENE of Naguabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.236, -65.709

Road 973 was reported impassable.

Flash Flood, Yabucoa

When
May 17, 9:00 AM AST to 1:30 PM AST
Where
Yabucoa County, 2.39 mi SE of Yabucoa to 3.23 mi SE of Yabucoa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.042, -65.849

Road 901 was reported impassable.

Heavy Rain, Naguabo

When
May 17, 9:00 AM AST to 1:30 PM AST
Where
Naguabo County, Naguabo to 1.94 mi ESE of Naguabo
Reported by
Emergency Manager
Coordinates
18.220, -65.730

Road 31 was reported partially closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2011Every state in 2011This day in weather historyWarnings in Puerto Rico, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314664, 316830, 316847.